Alert archive / Virginia / Wind Advisories in 2022
Wind Advisory 5, NWS Baltimore/Washington
NWS Baltimore/Washington issued this wind advisory at Feb 17, 2022, 3:49 AM EST for 33 counties in Virginia; 15 counties in Maryland; 8 counties in West Virginia. It took effect at Feb 17, 2022, 12:00 PM EST. It was in force for 22 hr.
The area
The counties it named.
The facts
- Issued
- Feb 17, 2022, 3:49 AM EST (08:49 UTC)
- In effect from
- Feb 17, 2022, 12:00 PM EST
- Expired
- Feb 18, 2022, 10:00 AM EST
- In force
- 22 hr
- Issued by
- NWS Baltimore/Washington
All 56 counties
Allegany County, MD, Anne Arundel County, MD, Baltimore County, MD, Calvert County, MD, Carroll County, MD, Cecil County, MD, Charles County, MD, City of Baltimore, MD, Frederick County, MD, Harford County, MD, Howard County, MD, Montgomery County, MD, Prince George's County, MD, Saint Mary's County, MD, Washington County, MD, Albemarle County, VA, Amherst County, VA, Arlington County, VA, Augusta County, VA, City of Alexandria, VA, City of Charlottesville, VA, City of Fairfax, VA, City of Falls Church, VA, City of Fredericksburg, VA, City of Harrisonburg, VA, City of Staunton, VA, City of Waynesboro, VA, City of Winchester, VA, Clarke County, VA, Culpeper County, VA, Fairfax County, VA, Fauquier County, VA, Frederick County, VA, Greene County, VA, Highland County, VA, King George County, VA, Loudoun County, VA, Madison County, VA, Nelson County, VA, Orange County, VA, Page County, VA, Rappahannock County, VA, Rockbridge County, VA, Rockingham County, VA, Shenandoah County, VA, Spotsylvania County, VA, Stafford County, VA, Warren County, VA, Berkeley County, WV, Grant County, WV, Hampshire County, WV, Hardy County, WV, Jefferson County, WV, Mineral County, WV, Morgan County, WV, Pendleton County, WV
The radar
The Sterling radar (KLWX), 44 km from the middle of the area, began a volume at 08:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 8.8 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1628 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 324 m²/s²
- 0-3 km storm-relative helicity
- 548 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this wind advisory went out at Feb 16, 9:20 PM EST, 6 hours 29 minutes earlier.
Area forecast discussion, Feb 16, 9:20 PM EST, 6 hours 29 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
920 PM EST Wed Feb 16 2022
.SYNOPSIS...
High pressure centered off of New England will nudge further
into the Atlantic through tonight as a cold front approaches the
Mid-Atlantic from the Ohio Valley on Thursday. The front will
slide through the area Thursday night into early Friday, with
high pressure building into the region through Friday night. A
reinforcing cold front will sweep through the area Saturday with
high pressure returning Sunday into Monday. Another frontal
boundary will push southeastward from the Great Lakes early next
week, lingering nearby into the middle portion of next week.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
This evening, high pressure is located well offshore while a
frontal zone is draped across the Great Lakes to Mid Mississippi
Valley. While there could be a few sprinkles or drizzle in our
extreme southwestern forecast area, the night should be dry for
most. Cloud cover will persist through the night, as will a
light south wind. Therefore temperatures won't fall too much
further from their current readings, with overnight lows
expected to be in the 40s for most locations.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
The cold front over the Ohio Valley will push eastward during
the day on Thursday, crossing the area Thursday night into early
Friday. Ahead of the front, southerly winds at the surface and
the low level jet aloft will increase in earnest as the pressure
gradient tightens. Winds will gust during the day Thursday 25 to
35 mph as those southerly breezes bring temperatures well into
the 60s, perhaps touching 70 degrees across central Virginia.
Much of the CWA will remain dry during the day Thursday, with
the exception being the Allegheny Mountains where shower
chances will increase during the mid to late afternoon hours.
Winds increase further Thursday night as the front nears, with
the potential for wind gusts of 45 to 55 mph, highest chances
across the higher elevations of the Alleghenies and Blue Ridge
Mountains. Uncertainty remains in how much mixing to the surface
occurs in the WAA regime, so have elected to hold off on Wind
Advisories for the time being. Increasing rain chances Thursday
night into early Friday as the front crosses may inhibit mixing
to an extent as well. Some guidance depicts the development of a
convective line of showers pushing through the area with the
front after midnight Thursday, which could help bring down those
stronger winds aloft. This will require close watching the
latter half of Thursday night into early Friday morning. Storm
total QPF is highest along the Alleghenies, coming in around an
inch, while much lesser amounts are forecast in the shadow of
the mountains to the east and into the metros. A quarter to half
an inch of rain is possible across these areas. Isolated
instances of flooding can't be ruled out over the Alleghenies
where rainfall totals will be the highest, but confidence is low
at this time.
The front will migrate to our east Friday morning, with a
pressure surge expected behind the boundary out of the
northwest, where winds could once again gust in the 40 to 50 mph
range. High pressure will build into the region as blustery and
colder conditions emerge, while conditions remain dry and winds
trend lighter Friday night.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Behind a departing cold front Friday, a shortwave trough will move
across the Great Lakes region further southeast into the Mid-
Atlantic region for the start of the weekend. Latest guidance keeps
the bulk of any precip further north into PA and beyond. There could
be some light rain across western and north-central MD briefly but
QPF looks to be lack luster with this event. With the increased
pressure gradient with this event, specifically across the western
portions of the area there may be a wind threat. Latest ensemble
guidance is producing near Wind Advisory criteria across the eastern
WV panhandle and western MD during the afternoon and evening on
Saturday. If precipitation does occur ahead of the winds then there
may arise an issue with mixing down the winds to the surface but
with there still be a fairly strong signal, worth mentioning for the
timing being and will continue to evaluate the latest trends.
High pressure really begins to dominate for the time being late in
the weekend through Monday evening. Temperatures will be on an
upward trend post front on Friday through the middle portion of next
week. Temps will eventually build into the mid 60s by Wednesday. As
high pressure breaks down to the east an approaching shortwave may
impact the area late Tuesday into Wednesday. PWAT anamolies of 2-3
sigma is possible for this event, leading to a potential flood
threat but would like to see additional parameters support this to
make any changes to the flood matrix for this event. One quite odd
feature with this event is the origination of the shortwave being
off the NW CONUS coast but not tracking across the CONUS, rather
riding the coastline all the way down into Baja and coming through
Mexico and the Gulf of Mexico. Blocking pattern across the middle of
the country will be the likely culprit for this before it breaks
down and allows the shortwave to move further east. Will be
interesting to see its progression.
&&
.AVIATION /02Z THURSDAY THROUGH MONDAY/...
High pressure will remain offshore tonight. Southerly winds will
remain less than 10 kt most of the time, if not occasionally
calm, although there could be random gusts. While there won't be
dramatic directional shear, a low level jet atop the stable
surface layer could result in some marginal LLWS through the
night, ending Thursday morning as boundary layer mixing
increases. Ceilings should remain VFR through the night,
although guidance is indicating the potential for MVFR at CHO by
daybreak.
Southerly winds will increase further on Thursday as a cold
front approaches from the Ohio Valley, with winds gusting 20 to
30 knots during the day. CIGs largely remain VFR, but there
could be a period of intermittent MVFR Thursday morning. As the
pressure gradient tightens further Thursday evening, winds will
increase further. The amount of mixing and ensuring gust factor
remains highly uncertain. However, there could at least be
occasional 30 kt gusts, if not over 40 kt at times. While the
amount of winds mixing to the surface will ultimately determine
the amount of speed shear, winds of 40-50 kt at 2000 feet could
result in LLWS overnight. Showers associated with the
aforementioned front may be accompanied by MVFR VIS/CIGs
Thursday night into early Friday.
The front slides east of the terminals Friday morning, as winds
turn out of the northwest and remain gusty to around 35 knots at
times during the day Friday. VFR conditions are expected Friday
and Friday night as high pressure returns to the region, with
winds trending lighter Friday night.
VFR conditions expected Saturday and Sunday with gusty northwest
winds during the day on Saturday before diminishing late in the
evening. Winds will shift more out of the south Sunday with high
pressure building in.
&&
.MARINE...
Southerly breezes thanks for high pressure offshore and a cold
front moving eastward from the central U.S. will deliver SCA
gusts through Thursday, but mainly focused on the wider/more
open waters tonight. The front will cross the waters early
Friday morning, with a convective line of showers potentially
bringing strong gusty winds to the surface. Regardless of
showers, wind gusts near gale force will be possible through the
night, especially nearshore and inland. A Gale Watch remains in
effect Thursday night into Friday morning as the strongest
winds are expected across the waterways.
In the wake of the frontal passage Friday morning, a pressure
surge behind the boundary will continue to deliver northwest
winds gusting to solid SCA levels midday Friday into Friday
night as high pressure builds into the region.
Potential for SCAs and even Gale Warnings for Saturday as a
shortwave trough moves through the area and ramps up
northwesterly winds. Winds may be well mixed, should
precipitation not proceed the wind field. SCAs likely continue
into the early part of the Sunday.
&&
.TIDES/COASTAL FLOODING...
Stronger southerly breezes this afternoon through Thursday
night will deliver rising tidal anomalies and the potential for
minor flooding around high tide. A cold front will cross the
waters late Thursday night into Friday morning, with winds
turning offshore in its wake, and falling water levels
thereafter.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Gale Watch from Thursday evening through Friday morning for
ANZ530>543.
Small Craft Advisory until 6 PM EST Thursday for ANZ530>534-
537-539>541-543.
Small Craft Advisory from 9 AM to 6 PM EST Thursday for ANZ535-
536-538-542.
&&
SYNOPSIS...BKF
NEAR TERM...ADS
SHORT TERM...BKF
LONG TERM...ADM
AVIATION...ADS/BKF/ADM
MARINE...ADS/BKF/ADM
TIDES/COASTAL FLOODING...BKFHazardous weather outlook, Feb 16, 4:01 PM EST, 11 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 401 PM EST Wed Feb 16 2022 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-172115- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 401 PM EST Wed Feb 16 2022 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated instances of wind damage are possible Thursday night through Friday morning. A Gale Watch is in effect for the waters Thursday night through Friday morning. A line of showers may produce locally damaging wind gusts late Thursday night into early Friday morning. Isolated instances of wind damage are possible Saturday afternoon and evening along with the possibility of gale-force winds over the waters. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-172115- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 401 PM EST Wed Feb 16 2022 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday An isolated instance of flooding is possible Thursday night, especially west of Interstate 81. A line of showers may produce locally damaging wind gusts late Thursday night. Isolated instances of wind damage are possible Thursday night through Friday morning and again Saturday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-501-502-VAZ503-504-WVZ501>506-172115- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 401 PM EST Wed Feb 16 2022 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a potential for heavy rain Thursday night which may produce isolated instances of flooding. A line of showers may produce locally damaging wind gusts Thursday night. Scattered instances of wind damage are possible Thursday night through Friday morning and again Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DHOF
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 17, 3:34 AM EST | Gale Watch | LWX | 35 hr | |
| Feb 17, 3:34 AM EST | Gale Warning | LWX | 32 hr | |
| Feb 17, 3:49 AM EST | High Wind Warning | LWX | Albemarle, Amherst, Augusta, Greene, Madison, Nelson and 5 more | 29 hr |
Nearby
Wind Advisories in Virginia, 2022Wind Advisories in Maryland, 2022Wind Advisories in West Virginia, 2022Every wind advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.